Credit: Chulabhorn Royal Academy/Daily Mail
Bangkok, Thailand – A COVID treatment produced a truly bizarre reaction in a six-month-old baby.
The Daily Mail revealed Tuesday that an infant from Bangkok, Thailand was given a drug called favipiravir after being diagnosed with COVID-19. He was the youngest patient to ever receive the drug.
After receiving the treatment, the baby’s mom noticed that his dark brown eyes had turned a bright blue within 18 hours and alerted doctors. The baby’s eyes returned to their natural color five days after receiving the drug.
An eye examination was reportedly performed after treatment was over.
Doctors claim the baby’s eye color change was due to the antiviral drug releasing a fluorescent chemical that spread in his corneas.
The Daily Mail reported that the exact date of the side effect is unknown but that a report on the infant was published in April 2023 in the journal Frontiers in Pediatrics. The paper said there were no other instances on discoloration or other notable side effects.
No bluish discoloration was observed in other areas such as skin, nails, or oral and nasal mucosa. (COVID) Symptoms improved after three days of favipiravir therapy.
The unnamed infant might have been lucky to escape with only a temporary change in eye color. Common side effects from favipiravir include an increase of uric acid in the body, diarrhea and a low count of white blood cells. These combine for 20% of the adverse events.
In addition, favipiravir is most commonly used to treat influenza and Ebola, not COVID-19. Due to these factors, readers will surely wonder why this infant was given this potentially dangerous drug to start with.
The reason why is because favipiravir is the main antiviral given to children infected with COVID in Thailand. It has been also been approved as a COVID treatment in parts of Asia as well.
America began trialing the drug in April 2020 with a small group of 50 people at Brigham and Women’s Hospital as the Mail notes. But favipiravir has not been approved as a treatment for COVID yet in the U.S.
Let’s hope it never is. We should also not be stuffing little babies with other drugs for an illness that is less dangerous to them than the flu.
The post UNREAL: Baby’s Brown Eyes Turn Bright Blue After Being Given a Potentially Dangerous COVID Treatment appeared first on The Gateway Pundit.